×

zbMATH — the first resource for mathematics

Application of soliton theory to the construction of pseudospherical surfaces in \(\mathbb{R}^ 3\). (English) Zbl 0810.53003
Summary: This paper studies the geometry of pseudospherical surfaces from the point of view of Lorentz harmonic maps from the Minkowski plane into \(S^ 2\). After giving appropriate definitions, it is shown that such a map is the Gauss map of a pseudospherical surface. A natural subclass of harmonic maps is isolated and studied using well developed techniques of soliton theory. Then follows a numerical investigation based on these techniques. Examples that fall outside of the aforementioned subclass are also considered.

MSC:
53A05 Surfaces in Euclidean and related spaces
35L70 Second-order nonlinear hyperbolic equations
35Q40 PDEs in connection with quantum mechanics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amsler, M.H.: Des surfaces ? courbure negative constante dans l’espace ? trois dimensions et de leur singularites.Math. Ann. 130 (1955), 234-256. · Zbl 0068.35102 · doi:10.1007/BF01343351
[2] Bianchi, L.:Vorlesungen ?ber Differentialgeometrie. (Dtsch. von M. Lukat) 2. Aufl. (1910). · JFM 41.0676.01
[3] Bleecker, D.: Gauge theory and variational principles.Global Anal. Pure Appl., Ser. A, Addison-Wesley, inc. Reading, Mass. U.S.A. · Zbl 0481.58002
[4] Bobenko, A.I.: All constant mean curvature tori in R3, S3, H3 in terms of thetafunctions.Math. Ann. 290 (1991), 209-245. · Zbl 0711.53007 · doi:10.1007/BF01459243
[5] Burstall, F.:Harmonic tori in Lie groups, Proceedings of the Leeds Workshop on ?Surfaces, Submanifolds and their applications?, to appear.
[6] Burstall, F.; Ferus, D.; Pedit, F.; Pinkall, U.:Harmonic tori in symmetric spaces and commuting Hamiltonian systems on loop algebras. Preprint 1991. · Zbl 0796.53063
[7] Gu Chao-Hao,: On the Cauchy problem for harmonic maps defined on two-dimensional Minkowski space.Comm. Pure Appl. Math. Vol. XXXIII(1980), 727-737. · Zbl 0475.58005
[8] Dobriner, H.: Die Fl?chen Constanter Kr?mmung mit einem System Sph?rischer Kr?mmungslinien dargestellt mit Hilfe von Theta Functionen Zweier Variabeln.Acta Math. 9 (1886), 73-104. · JFM 18.0425.01 · doi:10.1007/BF02406731
[9] Efimov, N.V.: Appearance of singularities on surfaces of negative curvature.Mat. Sb. 64(106) (1964), 286-320; English transl.,Amer. Math. Soc. Transl. (2)66 (1968), 154-190.
[10] Eisenhart, L.P.:A treatise on the differential geometry of curves and surfaces. Dover Publications, Inc., New York, N. Y., U.S.A. · JFM 40.0626.02
[11] Enneper, A.: Untersuchungen ?ber die Fl?chen mit planen und sph?rischen Kr?mmungslinien.Abh. K?nigl. Ges. Wiss. G?ttingen 23 (1878) and26 (1880).
[12] Ercolani, N.: Generalized theta functions and homoclinic varieties.Proc. Symp. Pure Math. 49 (1989), Part 1, 87-100. · Zbl 0703.35157
[13] Ercolani, N.M.;Forest, M.G.: The geometry of real since-Gordon wavetrains.Comm. Math. Phys. 99 (1985), 1-49. · Zbl 0591.35065 · doi:10.1007/BF01466592
[14] Eells, J.;Lemaire, L.: Another report on harmonic maps.Bull. London Math. Soc. 20 (1988), 385-524. · Zbl 0669.58009 · doi:10.1112/blms/20.5.385
[15] Ferus, D.; Pedit, F.; Pinkall, U.; Sterling, I.: Minimal tori in S4.J. Reine Angew. Math., to appear. · Zbl 0746.53045
[16] Hirota, R.: Nonlinear partial difference equations III; discrete since-Gordon equation.J. Phys. Soc. Japan 43 (1977) 6, 2079-2086. · Zbl 1334.39015 · doi:10.1143/JPSJ.43.2079
[17] Hopf, H.:Differential geometry in the large. Lecture Notes in Mathematics 1000, Springer (1983). · Zbl 0526.53002
[18] Hasimoto, H.: A soliton on a vortex filament.J. Fluid Mech. 51 (1972), 477-485. · Zbl 0237.76010 · doi:10.1017/S0022112072002307
[19] Kozel, V.A.;Kotlyarov, V.P.: Quasi-periodic solutions of the equation U tt -U xx +sin U=0.Dokl. Akad. Nauk. Ukrain. SSR Ser. A10 (1976), 878-881. · Zbl 0337.35003
[20] Lie, S.:Zur Theorie der Fl?chen konstanter Kr?mmung. Archiv for Mathematik og Naturvidenskab (I u. II)(1879) and (III)(1880). Kristiania.
[21] Matveev, V.B.:Abelian functions and solitons. Preprint No. 373, University of Wroclow, 1976.
[22] Melko, M.; Pinkall, U.: Lattice models of pseudospherical surfaces in R3. In preparation.
[23] Nomizu, K.: Invariant affine connections on homogeneous spaces.Amer. J. Math. 76 (1954), 33-65. · Zbl 0059.15805 · doi:10.2307/2372398
[24] Pinkall, U.;Sterling, I.: On the classification of constant mean curvature tori.Ann. of Math. 130 (1989), 407-451. · Zbl 0683.53053 · doi:10.2307/1971425
[25] Pinkall, U.; Sterling, I.: Computational aspects of smoke ring deformations. In preparation. · Zbl 0799.53007
[26] Pinkall, U.; Sterling, I.:Computational aspects of soap bubble deformations. Preprint 285, TU Berlin 1991. · Zbl 0799.53007
[27] Pohlmeyer, K.: Integrable Hamiltonian systems and interactions through quadratic constraints.Comm. Math. Phys. 46 (1976), 207-221. · Zbl 0996.37504 · doi:10.1007/BF01609119
[28] Reyman, A.G.;Semenov-Tian-Shansky, M.A.: Reduction of Hamiltonian Systems Affine Lie Algebras and Lax Equations II.Invent. Math. 63 (1981), 423-432. · Zbl 0452.58014 · doi:10.1007/BF01389063
[29] Rozendorn, E.R.: Weakly irregular surfaces of negative curvature.Uspekhi Mat. Nauk 21, No. 5 (1966), 59-116; English transl.,Russian Math. Surveys 21, No. 5 (1966), 57-112. · Zbl 0173.23201
[30] Sauer, R.: Parallelogrammgitter als Modelle pseudosph?rischer Fl?chen.Math. Z. 52 (1950), 611-622. · Zbl 0035.37503 · doi:10.1007/BF02230715
[31] Steuerwald, R.:?ber Ennepersche Fl?chen und B?cklundsche Transformation. Abh. d. Bayer. Akad. d. Wiss. (1936). · Zbl 0016.22402
[32] Sym, A.:Geometry of solitons, vol. 1. Reidel, Dordrecht 1989. · Zbl 1362.35085
[33] Uhlenbeck, K.: Harmonic maps into Lie groups (classical solutions of the chiral model).J. Diff. Geom. 30 (1989), 1-50. · Zbl 0677.58020
[34] Wissler, C.: Globale Tschebyscheff-Netze auf Riemannschen Mannigfaltigkeiten und Fortsetzung von Fl?chen konstanter negativer Kr?mmung.Comm. Math. Helv. 47 (1972), 348-372. · Zbl 0257.53003 · doi:10.1007/BF02566810
[35] Wunderlich, W.: Zur Differenzengeometrie der Fl?chen konstanter negativer Kr?mmung.Ak. Wiss. Wien 160 (1951), 39-77. · Zbl 0044.36002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.